For people with severe allergies, exposure to their allergen can result in a life-threatening reaction called anaphylaxis. Anaphylaxis is a severe allergic reaction to venom, food, or medication. Most cases of anaphylaxis are caused by a bee sting or eating foods that are known to cause allergies, such as peanuts or tree nuts.
Anaphylaxis causes a series of symptoms that include rash, low pulse, and shock, called anaphylactic shock. If it isn’t treated immediately, anaphylaxis can be fatal.
Once you’ve been diagnosed with anaphylaxis, your doctor will likely recommend that you carry a medication called epinephrine with you at all time. Epinephrine can stop future reactions from becoming life threatening.
The symptoms of anaphylaxis occur immediately after coming in contact with the allergen.
- abdominal pain
- slurred speech
- facial swelling
- trouble breathing
- difficulty swallowing
- itchy skin
- swelling in mouth and throat
Your body is in constant contact with foreign substances. It produces antibodies to defend itself from these substances. In most cases, the body doesn’t react to the antibodies being released. However, in the case of anaphylaxis, the immune system overreacts in a way that causes a full-body allergic reaction.
Common causes of anaphylaxis include medication, peanuts, tree nuts, insect stings, fish, shellfish, and milk. Other causes include exercise and latex.
Upon your arrival at the hospital, the staff will most likely diagnose you with anaphylaxis if the following signs are present:
- mental confusion
- throat swelling
- weakness or dizziness
- blue skin
- rapid or abnormal heart rate
- facial swelling
- low blood pressure
While you are in the emergency room, the physician will use a stethoscope to listen for crackling sounds when you breathe, which would indicate fluid in the lungs.
After treatment is administered, your physician will ask questions to determine if you’ve had allergies before.
If you or someone near you begins to develop symptoms of anaphylaxis, call 911 immediately.
If you have had a past episode of anaphylaxis, use your ephedrine medication at the onset of the symptoms and then call 911.
If you are helping someone who is having an attack, reassure him or her that help is on the way. Lay the person on his or her back. Raise his or her feet up 12 inches, and cover him or her in a blanket.
If the person has been stung, apply pressure to the skin an inch below the stinger using a plastic card. Slowly slide the card towards the stinger. Once the card is under the stinger, flick it upward to release the stinger from the skin. Avoid using tweezers. Squeezing the stinger will inject more venom. If the person has emergency allergy medication available, administer it to him. Do not attempt giving an oral medication if the person is having trouble breathing.
If the person has stopped breathing or his or her heart has stopped beating cardiopulmonary resuscitation (CPR) will be needed.
At the hospital, people with anaphylaxis are given adrenaline medication to minimize the reaction. If you have already administrated this medication to yourself or had someone administer it to you, notify the doctor.
In addition, you may receive oxygen, cortisone, an antihistamine or a fast-acting beta-agonist inhaler.
Some people may go into shock (anaphylactic shock). It’s also possible to stop breathing or experience airway blockage. Sometimes, it can cause a heart attack. All these complications are potentially fatal.
Avoid the allergen that can trigger a reaction. If you are considered at risk for having anaphylaxis, your physician will suggest you carry adrenaline medication, such as epinephrine, to counter the reaction.
The injectable version of this medication is usually stored in an autoinjector. An autoinjector is a small device that carries a syringe filled with a single dose of the medication. As soon as you begin to have symptoms of anaphylaxis, press the autoinjector against your thigh. Check the expiration date and replace any autoinjector that is due to expire.